Alert archive / Michigan / Special Weather Statements in 2016

Special Weather Statement, NWS Detroit, MI

October 12, 2016Bay County, Midland County, Saginaw County, Michigan

NWS Detroit, MI issued this special weather statement at Oct 12, 2016, 4:11 PM EDT for Bay County, Midland County, Saginaw County, Michigan. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2016, 4:11 PM EDT (20:11 UTC)
Expired
Oct 12, 2016, 5:30 PM EDT
In force
79 min
Issued by
NWS Detroit, MI

Counties Bay County, MI, Midland County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 125 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS83 KDTX 122011
SPSDTX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
411 PM EDT WED OCT 12 2016

MIZ047-048-053-122130-
BAY-SAGINAW-MIDLAND-
411 PM EDT WED OCT 12 2016

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT BAY...SAGINAW
AND MIDLAND COUNTIES THIS EVENING...

AT 409 PM EDT...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND
THUNDERSTORMS LIFTING NORTHEAST AT 35 MPH.  THIS PRECIPITATION WILL
MOVE ACROSS THE TRI-CITIES REGION THROUGH 530 PM.  WIND GUSTS UP TO
40 MPH ARE POSSIBLE DURING THIS TIME.  

LOCATIONS IMPACTED INCLUDE...
SAGINAW...MIDLAND...BAY CITY...AUBURN...ST. CHARLES...PINCONNING...
COLEMAN...SANFORD...FREELAND...KAWKAWLIN...ESSEXVILLE...EDENVILLE...
ZILWAUKEE...BENTLEY...MERRILL...MARION SPRINGS...OIL CITY...
PLEASANT VALLEY...BRIDGEPORT AND LINWOOD.

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4398 8417 4400 8405 4391 8404 4392 8387
      4374 8391 4369 8387 4363 8372 4357 8370
      4338 8370 4320 8437 4347 8437 4347 8461
TIME...MOT...LOC 2009Z 232DEG 32KT 4328 8475 

$$

MR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Oct 12, 4:09 PM EDT, 2 minutes earlier.

Area forecast discussion, Oct 12, 4:09 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
409 PM EDT WED OCT 12 2016

.DISCUSSION...

As of 19Z, the primary synoptic scale cold front is in place over
sections of far southeastern Wisconsin and northern Illinois. The
main theta e corridor is east of the cold front with the low level
moisture max over western lower michigan. The lead edge of the theta
e corridor just now pushing into southeastern Michigan, with a low
to midlevel cyclonic circulation attached to this boundary over far
northern Illinois. Model data ejects the cyclonic circulation
northeastward while shearing out, pushing near the Saginaw Valley
and Saginaw Bay around 00Z this evening. The added warm advection
provided by this cyclonic circulation will provide the push to begin
precipitation for this event. Model data has been a little noisy the
past 24 hours both with regards to both the start times for
categorical rain chances and the end time of the event.
Latest hi res explicit convection allowing solutions have slowed the
onset, to as late as 23-00Z. Current trends of convection
initiating over western Lower Michigan casts doubt on that slow of
timing, but the categorical rains should fall between 23-05Z. Main
item to monitor is the potential for thunderstorm activity during
the next 3 to 6 hours. Latest observational analysis including the
RAP based mesoanalysis supports SBCAPE of between 500-1000 J/KG with
ML CAPE of around 500 J/KG. Evolution of forecast CAPE is bearish
with the integrity of the surface based instability ribbon as it
arrives locally. As a result, not overly excited about strong wind
potential with the convection but there has been enough surface
observational evidence to support that gusty winds will be possible
with this convection. An isolated wind gust to 40 mph will be
possible this evening.

Data has really abandoned the solution that supported a secondary,
separate fgen response later tonight. The overwhelming trend has
been to consolidate both the fgen response with the main warm air
advection support and right entrance region dynamics. Thus, expect
the bulk of the rain to push out of the area already by 06z. There
may be some lingering drizzle for a time as low level cold air
advection ramps up, but the model signal is not overly strong there.

A big change to the forecast was to increase clouds substantially
for Thursday in the wake of the cold front. Satellite and surface
observations have shown stout stratus in place over the Eastern
Dakotas today directly within the eastern hemisphere of the surface
high pressure.  A very good structure to the low or midlevel
subsidence inversion supports keeping cloud, moisture, saturation
locked in. Did go aggressive with clearing trend in the late
afternoon. Did lower the offered guidance by a degree or two, but
still could be too warm. Current surface temperatures this
afternoon over portions of Wisconsin remain in the middle 40s.

Sprawling surface high pressure will be in place for Thursday night.
Numbers come in a little cooler with these successive runs. At this
time, looks like a good bet on frost advisories for just about
everyone, and may need to even look at possible Freeze Warnings
especially across the northern CWA.

High pressure centered over the Northeastern US and low pressure
centered over Manitoba/Ontario allow southerly winds to bring in
warm air, pushing temperatures into the the mid to upper 60s for a
daytime high, with a shot at 70 closer to the MI/OH border on
Saturday. As low pressure moves further east into Ontario, it will
drag along with it a cold front through Michigan, which is expected
to bring scattered showers with a rumble of thunder possible into
the region. Next week looks to be a fairly active one as a series of
low pressure systems from the Central Plains pushes northeast into
Michigan. As the lows move over us, the chance for additional rain
showers will exist. Otherwise, the early part of next week looks to
remain mild as 12-15C 850 mb temps sits over the region.

&&

.MARINE...

The strongest wind event of the young autumn season is getting
underway as gusty fresh southerly flow continues to develop in
advance of an approaching cold front. Passage of the front will
bring a sharp shift in winds to northwesterly with near-gales likely
across the open waters of Lake Huron and possibly the exposed
nearshore waters of the Thumb. Brief or isolated gale-force wind
gusts will be possible but are forecast to be short-lived. The
highest liklihood of gale-force wind gusts will be along the front
itself. Significant wave heights will approach 10 feet over the open
waters of central Lake Huron. Small craft advisories remain in
effect for nearshore zones.

&&

.HYDROLOGY...

Abundant moisture streaming north in advance of a strong cold front
will bring widespread showers tonight. Showers are forecast to reach
the Saginaw Valley area around 6 PM local time eventually reaching
the Detroit Metro area between 8 PM and 9 PM. Widespread rainfall
amounts approaching one half inch are expected with the heaviest
rain falling prior to 11 PM at all locations.

&&

.PREV DISCUSSION...
Issued at 111 PM EDT Wed OCT 12 2016

AVIATION...

Southwest wind expected to become gusty to 20-25kt as mixing
increases this afternoon. Modest VFR CU up this afternoon before
cigs fall to MVFR stratus with the approach of the upstream moisture
plume over the MS Valley and Western Great Lakes this evening. Gusts
will fall off after loss of diurnal heating, but gradient will
remain elevated through the night. Showers begin from west to east
roughly 23z to 02z save for some isolated warm advection showers
lifting through MBS this aftn. Chance of thunder expected to be
minimal...best chance north of KPTK 20-23z. Wind shift to NW will
occur with passage of the cold front. Cold advection and lake
enhancement will support MVFR stratus into Thursday morning.

//DTW Threshold Probabilities...

* Medium for cig aob 5kft after 22z. High after 02z.

* Low for thunderstorms with the cold front 01-03z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 5 AM EDT Thursday FOR LHZ422.

     Small Craft Advisory from 10 PM this evening to 10 AM EDT Thursday
     FOR LHZ441-442.

     Small Craft Advisory until 10 AM EDT Thursday FOR LHZ421.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...CB/AM
MARINE.......JVC
HYDROLOGY....JVC
AVIATION.....JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 12, 4:13 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 AM EDT WED OCT 12 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
413 AM EDT WED OCT 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND
INTO TONIGHT AS A COLD FRONT SWEEPS ACROSS MICHIGAN. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE BUT MAY RESULT IN BRIEF HEAVY
DOWNPOURS AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
413 AM EDT WED OCT 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF SAGINAW BAY TODAY
AND TONIGHT. PLEASE REFER TO THE LATEST MARINE WEATHER WARNING
AND FORECAST MESSAGES FOR ADDITIONAL INFORMATION.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND
INTO TONIGHT AS A COLD FRONT SWEEPS ACROSS MICHIGAN. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE BUT MAY RESULT IN BRIEF HEAVY
DOWNPOURS AND WIND GUSTS TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

DRK

In the hours before

Special weather statement, Oct 12, 4:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
411 PM EDT WED OCT 12 2016

MIZ047-048-053-122130-
BAY-SAGINAW-MIDLAND-
411 PM EDT WED OCT 12 2016

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT BAY...SAGINAW
AND MIDLAND COUNTIES THIS EVENING...

AT 409 PM EDT...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND
THUNDERSTORMS LIFTING NORTHEAST AT 35 MPH.  THIS PRECIPITATION WILL
MOVE ACROSS THE TRI-CITIES REGION THROUGH 530 PM.  WIND GUSTS UP TO
40 MPH ARE POSSIBLE DURING THIS TIME.

LOCATIONS IMPACTED INCLUDE...
SAGINAW...MIDLAND...BAY CITY...AUBURN...ST. CHARLES...PINCONNING...
COLEMAN...SANFORD...FREELAND...KAWKAWLIN...ESSEXVILLE...EDENVILLE...
ZILWAUKEE...BENTLEY...MERRILL...MARION SPRINGS...OIL CITY...
PLEASANT VALLEY...BRIDGEPORT AND LINWOOD.

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4398 8417 4400 8405 4391 8404 4392 8387
      4374 8391 4369 8387 4363 8372 4357 8370
      4338 8370 4320 8437 4347 8437 4347 8461
TIME...MOT...LOC 2009Z 232DEG 32KT 4328 8475

MR

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:48 AM EDTSmall Craft AdvisoryDTX30 hr
Oct 12, 5:29 PM EDTSpecial Weather StatementDTXSaginaw61 min
Oct 12, 5:54 PM EDTSpecial Weather StatementDTXGenesee, Shiawassee66 min
Oct 12, 6:28 PM EDTSpecial Weather StatementDTXLivingston47 min
Oct 12, 6:47 PM EDTSpecial Weather StatementDTXGenesee, Huron, Lapeer, Tuscola58 min
Oct 12, 7:05 PM EDTSpecial Weather StatementDTXGenesee, Lapeer, Oakland, Wayne55 min
Oct 12, 7:43 PM EDTSpecial Weather StatementDTXMacomb, Saint Clair, Sanilac47 min

Nearby

Special Weather Statements in Michigan, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.